MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490105-11
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that prior to the start of an ion endobronchial lung biopsy procedure, the catheter was found to be defective.The device was not used on the patient at the time.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the surgeon, recorded in the system as having performed the (b)(6) 2022 procedure, and indicated that, while watching the procedure recording, the surgeon saw the vision probe (vp) going past the catheter tip when using fluorescence.The surgeon was not sure why it was not a concern to him at the time.The surgeon had not seen the tip ring in the recording.The surgeon reported that post-procedure imaging (ct scan and x-ray) showed no visible ring.The catheter tip ring was retained by the patient without retrieval.The surgeon was not able to reach the target and capture a sample during procedure.The surgeon suspected that the lesion was benign.The surgeon stated that the patient presented in good health at the follow-up ct in (b)(6) 2022 and had another subsequent follow-up ct planned on an unspecified date.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting a defective catheter, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive an ion product to perform failure analysis.The fully articulating catheter was analyzed and found to have a dislodged catheter tip ring.Visual inspection was first performed.The distal shaft did not exhibit any bends or kinks.Fibers were inspected using an exfo scope and the fibers appeared to be smooth with no defects found.The air leak test was performed two times and passed on both attempts.The catheter passed the electrical conductivity test using a multimeter.The continuity leak test was performed.The full test was performed twice and passed with no issues.The catheter was placed and driven on an ion test-system.The catheter passed initialization.Upon inserting the vision probe, the catheter sheath was found to be shorter than usual.The vision probe protruded about 6 mm from the distal end of the catheter shaft.The shaft was measured against a representative sample catheter and was found to be approximately 811 mm in length compared to the sample catheter, which was about 815 mm in length.The catheter, associated with the reported complaint, was transferred to advanced failure analysis (afa) engineering.The catheter tip ring was observed to be missing.The dislodged tip ring was not returned with the device.When a test-vision probe was inserted in the catheter, the vision probe extended beyond the catheter tip due to the dislodged tip ring.The tip of the catheter was observed to be deformed; the tip appeared to be slightly flattened on one side.The complaint regarding a defective catheter was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.A review of the instrument logs for the catheter (part #: 490105-11; lot #: s12220317 0014) associated with this event has been performed.Per the review, the catheter tip ring was missing.Review of the ion system logs showed that the catheter was last used during a procedure on (b)(6) 2022, four months prior to isi receiving notification of the reported issue.Investigation to determine the root cause of the dislodged catheter tip ring is in progress.The observed deformation of the catheter tip can result from damage during mishandling/misuse.Excessive external load at the tip itself likely led to the deformation.This issue can be resolved by using an alternate catheter to complete the procedure.This complaint is considered a reportable malfunction and adverse event due to the following conclusion: it was alleged that the instrument broke and a fragment fell inside the patient during procedure.Failure analysis acknowledges that a fragment was missing from a portion of the device that enters the patient (distal end).
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The if1000 catheter was forwarded to the clinical design engineering (cde) for further evaluation.The cde investigations concluded that, upon visual inspection of the if1000 catheter, the tip ring was observed to be missing.Cracks were observed on the solder at the distal tip and the tip was observed to be ovalized.The deformed tip and cracked solder were likely the result of force applied to the tip, leading to the tip ring dislodgement.The root cause of the tip dislodged has been attributed to the user mishandling/misuse.
 
Additional Manufacturer Narrative
Review of the video processor (vp) feed provided no indication of when the damage was sustained, however, it was confirmed that it was not during the procedure.Based on the details of the reported complaint and subsequent investigation/failure analysis findings, the root cause is typically attributed to mishandling/misuse during reprocessing or transport.As a part of the guided system set up, users install the catheter on to the system and then install the vp into the catheter prior to inserting the catheter into the patient.If the vp extends past the catheter, it is possible to detect by direct visualization that the tip ring has dislodged from the catheter tip prior to inserting the catheter into the patient.The instructions for use (ifu) for reprocessing states that the reprocessing staff should inspect the catheter prior to device reprocessing as well as the ifu for the user indicating that the user should also inspect the instrument for damage prior to use.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16118575
Report Number2955842-2023-10006
Device Sequence Number6867353
Product Code EOQ
UDI-Device Identifier00886874116258
UDI-Public(01)00886874116258(10)S12220317
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490105-11
Device Catalogue Number490105
Device Lot NumberS12220317 0014
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/09/2022
Supplement Date Received by Manufacturer03/06/2023
06/22/2023
Initial Report FDA Received Date01/06/2023
Supplement Report FDA Received Date03/29/2023
07/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/17/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown